Vanessa du Frat (ness_du_frat) wrote in little_details,
Vanessa du Frat
ness_du_frat
little_details

Heroin overdose + suicide attempt. Medical procedures ?

Hi everybody ! After a very strange question about moons and tides, here is something more common.
Settings : in Europe, France or Switzerland (most probably Switzerland)
Time : in maybe 70 years.
The character is female, in her late twenties, quite skinny, not very tall. Sorry, as I'm French, I'll give you metric datas : 165cm tall, 45 kilos. She has a history as an alcoholic, but hasn't touched a drink in five years. Otherwise, her general health is good.
Also, she has a very rare blood type, the kind of thing that would not accept an O- transfusion. But her son and her brother have the same blood type, and can easily be blood donors, so blood supply is not a problem here.
My research so far : lots of things on heroin overdose (and some entries on this community has been very helpful), googling about emergency procedures in case of respiratory arest and cardiact arrest, all seasons of ER ^^.

So, to the facts. The woman is really depressed and learns something horrible. She really wants to kill herself, but as a matter of fact, finds the strenght not to. However, she needs to calm down (she's completly hysterical) and swallows several pills she took from her husband's son (very rebel teenager, who was often using drugs). She doesn't really know what the pills do (she confiscated them because she didn't want the boy to get hurt or become addicted, but he assured her if she took some, she would be really better and more relaxed. Of course, that was never the plan, but in this moment, she remembers the pills and take a few).
Instead of calming her down, she becomes even more depressed and detached from reality. She cut her wrists, but then starts to overdose. The main component of the pills is heroin, or heroin-like. She then falls inconscious, but is found very quickly by her son and her husband.
They do CPR, so she doesn't die from lack of oxygen, but she has lost quite an amount of blood (not lethal by itself, but she will need transfusion). They rush her to the ER, and they probably inject her with Narcan to conter the effects of heroin.
What other medical procedures would they do ? Would they intubate her and put her on a ventilator before injecting the Narcan, as she's been out for at least 30 minutes (but with constant CPR from husband) ? Would they inject the Narcan before anything else ? Would the blood loss affect the dosage of Narcan needed ? Also, what would be done to her heart, that has more or less stopped beating on its own ?
Then, how soon would they do transfusion ? Would they absolutely need to check her blood type, if the brother and the son are here to say she has a rare mutation and they are compatible ?
As she swallowed the pills, would they try to have her vomit them ? The problem with swallowing the pills is that they are slighlty dissolving and passing into her blood stream, and there might be some pills that are not completly dissolved yet and which could backfire after the Narcan injection. If they do make her vomit, what would they use ? Would the fact that she's been an alcoholic for a few years (but in complete recovery) affect the treatment in any way, because of her liver ?
How long would they keep her afterwards ? How long before they take her off the ventilator (if they put her on ventilator in the first place) ? I know Narcan is very effective, but sometimes its life-span is not enough to prevent the heroin from doing more damages to the body, if the effect of Narcan has disappeared and there is still a significatively high amount of heroin in the blood. Would they be monitoring her for the next few hours / couple of days ?

Thanks a lot, I know that's a lot a questions !
Tags: ~medicine: overdose, ~recreational drugs, ~suicide
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 11 comments